Thunderstorm Wind, Ellis
- When
- June 4, 11:10 PM CST
- Where
- Ellis County, 1.75 mi SW of Hays
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.850, -99.340
A MCS that pushed across northern zones produced severe weather. DCAPE values of around 1000 J/kg through this area with ample microburst potential.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A MCS that pushed across northern zones produced severe weather. DCAPE values of around 1000 J/kg through this area with ample microburst potential. Another MCS complex developed into central Kansas in Ellis County pushing south into south central Kansas clipping the southeastern counties of the CWA. CAPE values near 1500 J/kg and shear values over 30kts helped to aid with instability in this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 11:05 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1205 AM CDT Sun Jun 5 2022 ...Updated aviation section... .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat Jun 4 2022 An active weather pattern is expected through at least Tuesday as western Kansas stays along the southern edge of the westerlies and along the north end of the 700mb warm plume where evening and nighttime storm clusters are favored. The Cheyenne Ridge, Palmer Divide and Raton Mesa were all beginning to convect this afternoon. With west-northwest flow at mid and upper levels, the Raton Mesa storms will likely propagate southeastward into the panhandles, but could clip extreme southwestern Kansas early this evening. Storms forming on the Palmer Divide will likely affect western Kansas this evening and overnight. By the time these storms move into west central Kansas, they should be outflow dominated so that small hail and damaging winds are the main concerns. West northwesterly mid to high level flow will persist Sunday. Storm initiation is expected along a weak frontal boundary in northwest Kansas. These storms will move southeast during the evening, with damaging winds and large hail the main concerns, along with heavy rain. Temperatures will reach into the upper 80s to lower 90s. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat Jun 4 2022 Monday evening and night also look very active with moist upslope flow developing underneath mid level westerlies and sufficient instability. Expect storms to once again form on the western high plains and move across Kansas in the evening and overnight, with damaging winds, large hail and heavy rain. Expect highs in the upper 80s Monday. Tuesday night could be active as well as west-northwest mid level flow continues, along with light upslope flow. Temperatures will probably be cooler Tuesday due to a large amount of overnight convection so that any instability will develop along the favored topographic areas of Colorado. This would lead to a later arrival of storms into western Kansas--perhaps toward midnight and after. A shortwave trough will pass across the high plains by Thursday night, helping to push a cold front across the high plains. This will lead to cooler and drier weather for Friday through Sunday. Ahead of the front, another round of storms is possible Thursday night. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1202 AM CDT Sun Jun 5 2022 Thunderstorms will move out of the HYS terminal by 07Z. VFR conditions will then be expected across all TAF sites through today with some mid to high level clouds. Winds will be from the southeast and generally less than 12 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 88 61 88 / 30 10 20 0 GCK 60 88 59 88 / 20 10 10 10 EHA 58 91 61 90 / 20 0 10 10 LBL 59 91 61 90 / 30 0 10 10 HYS 61 85 60 83 / 90 30 50 10 P28 65 86 64 88 / 40 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 511 AM CDT Sat Jun 4 2022 KSZ030-031-043>046-061>066-074>081-084>090-051015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 511 AM CDT Sat Jun 4 2022 /411 AM MDT Sat Jun 4 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are forecast to develop along a leeside trough axis near the Colorado border late this afternoon. A severe thunderstorm or two will be possible, mainly across west central Kansas along and north of the Arkansas River. One or two clusters of storms may thrive through the late night hours, but severe weather risk will likely wane after about 10 PM CDT. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be evening and nightly chances for thunderstorms across portions of southwest and west central Kansas nearly every day through Thursday of next week. There is a Slight Risk of severe thunderstorms late Sunday and Sunday Night generally north of a Syracuse to Dodge City to Pratt line. Late Monday and Monday Night, a well-organized strong to severe thunderstorm system is expected to develop, bringing potentially widespread heavy rainfall to west central and southwest Kansas along with a Slight Risk of severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening across portions of far west central Kansas.
Special Weather Statement
National Weather Service Dodge City KS
1014 PM CDT Sat Jun 4 2022
KSZ043-063-050345-
Finney KS-Scott KS-
1014 PM CDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of north central Finney
and Scott Counties through 1045 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Modoc, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Modoc around 1030 PM CDT.
Other locations in the path of this storm include Scott City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.
&&
LAT...LON 3859 10069 3856 10069 3816 10076 3827 10112
3864 10113
TIME...MOT...LOC 0314Z 280DEG 24KT 3853 10120
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1039 PM CDT Sat Jun 4 2022
KSZ030-031-044-045-050445-
Trego KS-Lane KS-Ellis KS-Ness KS-
1039 PM CDT Sat Jun 4 2022
...Strong thunderstorms will impact portions of northwestern Ness,
Trego, northeastern Lane and northern Ellis Counties through 1145 PM
CDT...
At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Hill City to 8 miles west
of Gove. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pendennis, Utica, Arnold, Ransom and Ness City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.
&&
LAT...LON 3832 10008 3870 10059 3870 10015 3913 10015
3913 9904
TIME...MOT...LOC 0339Z 303DEG 39KT 3945 9997 3893 10064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1144 PM CDT Sat Jun 4 2022
KSZ030-031-043>046-050545-
Rush KS-Trego KS-Lane KS-Ellis KS-Scott KS-Ness KS-
1144 PM CDT Sat Jun 4 2022
...Strong thunderstorms will impact portions of Ness, northeastern
Scott, Trego, Lane, northwestern Rush and Ellis Counties through 1245
AM CDT...
At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Palco to near Arnold to 14
miles southwest of Gove. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Arnold around 1150 PM CDT.
Ransom around 1155 PM CDT.
Other locations in the path of these storms include Healy, Ness City,
Yocemento, Shields, Catherine, Pendennis, Hays, Dighton, Bazine,
Victoria, Alamota, Toulon and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.
&&
LAT...LON 3892 9904 3830 9964 3834 10060 3870 10076
3870 10016 3893 10015 3913 9987 3913 9904
TIME...MOT...LOC 0444Z 317DEG 22KT 3912 9954 3867 10002 3881 10068
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERThe Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 05:07 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was mostly dime to nickel sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042198, 1042190, 1042191, 1042192, 1042193, 1042195, 1042196, 1042197.